Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 49, NWS Norman, OK

August 17, 1996Noble County, Oklahoma

NWS Norman, OK issued this tornado warning at Aug 17, 1996, 4:09 PM CDT for Noble County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 1996, 4:09 PM CDT (21:09 UTC)
Expired
Aug 17, 1996, 4:45 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Whole counties

County Noble County, OK

The radar

The Vance AFB radar (KVNX), 89 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1996-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1996-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 172110
TOROKC
OKC103-172145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
409 PM CDT SAT AUG 17 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 445 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHEASTERN OKLAHOMA
     SOUTHERN NOBLE

INCLUDING THE FOLLOWING LOCATIONS
     PERRY AND SUMNER

AT 409 PM CDT SPOTTERS REPORTED A DEVELOPING TORNADO JUST WEST PERRY
MOVING EAST AT LESS THAN 10 MPH. 

ALTHOUGH TORNADOES THAT ACCOMAPNY THIS STORM WILL BE SHORT-LIVED...THEY
WILL BE CAPABLE OF PRODUCING DAMAGE OR INJURY. PERSONS IN THE PATH OF
THIS STORM SHOULD TAKE SHELTER.

DA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Aug 17, 3:13 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 17, 3:13 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
310 PM CDT SAT AUG 17 1996

UPR TRF FROM NE TO SW ACRS THE FA THIS AFTN CONTS TO MOVE SLOWLY EWD
WITH SHWRS/TSTMS CONTG OVER SERN ZONES THIS AFTN.  WK SFC FNT PUSHED
INTO WRN SECS OF THE FA THIS MRNG AND SHOWS UP ON MESONET DATA FROM ARND
PNC TO KINGFISHER TO ERICK. WITH MORE SUNSHINE IN THE W THIS AFTN AMS
HAS DESTABILIZED AND EXPECT THIS BNDRY TO BE FOCUS FOR REDVLPMNT THIS
AFTN AND EVE. 88D SHOWS SOME ACTIVITY ALRDY DVLPG ALG THIS BNDRY THIS
AFTN AND EXPECT THIS TO CONT. SERN OK. BEYOND TONIGHT AVN/NGM SIM WITH
MOVMT OF UPR TROF GRDLY SHIFTING IT EWD THROUGH THE PD. WL CONT WITH
HIEST POPS IN THE SE SUNDAY AHD OF THE UPR TROF. AVN/NGM SHOW WK S/W
MOVING EWD THROUGH ROCKIES SUNDAY NIGHT/MON MRNG. WITH LO LVL
CONVERGENCE ALG THE LEE TROF CUD SEE SOME TSTM DVLPMNT TO OUR NW SUNDAY
AFTN AND EVE WHICH CUD REACH NWRN ZONES. THUS WILL INCLUDE POPS FOR THE
NW SUN NIGHT AND MONDAY.

FCSTID = 02
OKC   68  89  71  90 /  40  20  10  10
HBR   67  90  72  91 /  40  20  10  10
SPS   71  93  72  94 /  40  20  10  10
GAG   63  90  70  91 /  20  10  20  20
PNC   70  88  73  90 /  20  20  10  10
DUA   72  87  73  90 /  40  30  30  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 17, 12:38 PM CDT, 3 hours 31 minutes before
OKZ008>025-027>029-033>039-044-045-TXZ083>090-172130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1235 PM CDT SAT AUG 17 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL AND WESTERN OKLAHOMA AND PORTIONS
OF NORTH TEXAS. THE SLIGHT RISK AREA IS LOCATED SOUTH OF A LINE FROM
SHATTUCK TO PERRY...AND WEST OF A LINE FROM PERRY TO OKLAHOMA CITY TO
DUNCAN TO HENRIETTA TEXAS. A FEW SEVERE THUNDERSTORMS...CAPABLE OF
PRODUCING LARGE HAIL AND WINDS TO 65 MPH...MAY DEVELOP IN THE SLIGHT
RISK AREA THIS AFTERNOON AND EVENING.

EARLY THIS AFTERNOON A WEAK COLD FRONT WAS LOCATED FROM BLACKWELL TO
WATONGA THEN WESTWARD TO NEAR SAYRE. THIS FRONT WILL BECOME STATIONARY
BY MID-AFTERNOON. IN THE MEANTIME...WARMING AFTERNOON TEMPERATURES
WILL CAUSE THE ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE CREATING
CONDITIONS FAVORABLE FOR THUNDERSTORM DEVELOPMENT. ALTHOUGH
THUNDERSTORMS COULD FORM MOST ANYWHERE...THE MOST LIKELY AREA FOR
THUNDERSTORM DVELOPMENT WILL BE IN THE VICINITY OF THE STATIONARY
FRONT...WITH STORMS SPREADING SOUTH AND EAST INTO THE EVENING.  A FEW
OF THE STORMS MAY BE SEVERE WITH LARGE HAIL...STRONG WINDS AND VERY
HEAVY RAINFALL AS THE PRIMARY THREATS.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT AGENCIES OVER CENTRAL AND
WESTERN OKLAHOMA AND WESTERN SECTIONS OF NORTH TEXAS SHOULD BE ALERT
FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING.

DA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:42 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens48 min
Aug 17, 5:07 PM CDTSevere Thunderstorm WarningOUNCotton53 min
Aug 17, 6:11 PM CDTSevere Thunderstorm WarningOUNTillman49 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.